And it continues.... Here is a link to Part 8 as well as prior posts: The Saga of Side effects to Immunotherapy
Immunotherapy-induced sarcoidosis in patients with melanoma treated with PD-1 checkpoint inhibitors: Case series and immunophenotypic analysis. Lomax, McGuire, McNeil, et al. Int J Rheum Dis. 2017 May 8.
Sarcoidosis is a multisystem granulomatous disease. This condition has a documented association with the diagnosis of melanoma and can be induced in melanoma patients receiving anti-neoplastic therapy. We evaluated a case series of melanoma patients who developed immunotherapy-induced sarcoidosis. Three patients with melanoma (n = 1 resected Stage III, n = 2 metastatic) treated with anti-programmed cell death (PD)-1 antibody therapy at two institutions developed biopsy-proven sarcoidosis. We used mass cytometry to determine expression of the relevant chemokine receptors (CR) by peripheral blood mononuclear cells for two of the three patients who developed sarcoidosis and 13 melanoma patients who did not. Blood samples were collected before receiving PD-1 checkpoint inhibitor therapy. Immunophenotypic analysis demonstrated abnormally high numbers of circulating Th17.1...cells prior to commencing PD-1 checkpoint inhibitor therapy in five of 15 melanoma patients, including both the patients who developed sarcoidosis during the course of therapy. Our findings support prior literature implicating Th17.1 cells in the pathogenesis of sarcoidosis. However, we demonstrate these findings in patients with melanoma prior to administration of checkpoint therapy and before the onset of clinically symptomatic sarcoidosis. The identification of elevated Th17.1 cells in melanoma patients who have not developed sarcoidosis may reflect the established association between melanoma and sarcoidosis. With some patients receiving these agents over a prolonged period, the clinical course of immunotherapy-induced sarcoidosis is uncertain.
Pretty crazy stuff can develop as a side effect from immunotherapy. Over 7 years ago, Weber told me, "This stuff is weird!" No kidding. So, as best you can...report any worrying signs or symptoms to your doc as soon as you can. It may not result in completely eradicating the problem, but it could go a long way in curtailing additional damage or save your life! Furthermore, there is good data that rapid treatment with prednisone, sometimes with a break in treatment and sometimes not, can:
1. Bring the problem under control.
2. Often allows a return to therapy.
3. Does NOT adversely impact response to the melanoma treatment!!!!
Here are previously posted reports on how to deal with side effects to immunotherapy:
A discussion by Weber and Agarwala from 2015: Side effects and how to manage them in targeted and immunotherapy for melanoma
From 2016: How to deal with GI, endocrine, hepatic and pulmonary side effects subsequent to anti-PD-1
From 201: Neurologic side effects to immunotherapy with treatment algorithm
Hang in there peeps!!! - c